Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 2:29 PM EDT for Clay County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 2:29 PM EDT (18:29 UTC)
- Expired
- May 26, 2004, 3:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS51 KRLX 261829 SVRRLX WVC015-261900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 229 PM EDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN WEST VIRGINIA... * UNTIL 300 PM EDT... * AT 224 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF AMMA...OR ABOUT 7 MILES NORTHWEST OF CLAY...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...CLAY...BIG OTTER AND WALLBACK. --CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. --CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3865 8104 3844 8128 3837 8105 3846 8086 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:48 PM EDT, 41 minutes earlier.
Area forecast discussion, May 26, 1:48 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 148 PM EDT WED MAY 26 2004 .UPDATE FOR DISCUSSION AND AVIATION AND TO ADD HYDROLOGY... 148 PM EDT WED MAY 26 2004 .DISCUSSION... UPDATED ZONES FOR WW293. RAMPED UP THUNDERSTORM WORDING AND RAISED POPS TO LIKELY OH AND KY COUNTIES WHERE WATCH IS IN EFFECT. ALSO TOOK THE OPPORTUNITY TO LOWER HIGH TEMPERATURES AS LOW CLOUDS HAVE HUNG IN AND KEPT READINGS AT BAY. STILL ENOUGH PREEXISTING INSTABILITY TO SUPPORT SVR WITH FEATURE APPROACHING FROM THE WEST EVEN WITHOUT APPRECIABLE SURFACE HEATING. THUNDERSTORMS ENTERING WW293 ARE MOVING INTO SOUTHWEST SURFACE FEED OF LOWER 70S DEW POINTS. TRM .PREVIOUS DISCUSSION... 415 AM EDT WED MAY 26 2004 TODAY THROUGH FRIDAY NIGHT... PERSISTENT FRONTAL BOUNDARY CONTINUES TO BE THE STORY THROUGH THIS PERIOD. SAID BOUNDARY FINALLY...HOPEFULLY...GETS SOUTH OF CWA BY 12Z SATURDAY. STILL DEALING WITH REMNANTS OF MCS FROM EARLIER TONIGHT ACROSS EASTERN COUNTIES...AND A COUPLE HEAVY THUNDERSTORMS STILL ROLLING INTO SW VA. WEAK WAVES WILL RIDE ALONG THE FRONT TODAY...PROVIDING SUPPORT FOR MORE SHRA/TSRA SO WENT WITH LIKELY POPS ACROSS MOST OF AREA. HOWEVER...BELIEVE THAT WE WILL GET A TEMPORARY REPRIEVE FROM HEAVY RAINFALL. MODELS DO NOT PRESENT MUCH IN THE WAY OF INSTABILITY TODAY. BUFKIT SOUNDINGS SHOWING A NEARLY MOIST ADIABATIC LAPSE RATE THIS AFTERNOON...AND PLENTY OF CLOUDS UPSTREAM WILL HINDER SUNSHINE SOMEWHAT. WILL BE ALLOWING FLOOD WATCH TO DROP AT 8 AM. THAT SAID...POTENTIAL IS THERE FOR ANOTHER MCS TO ROLL ACROSS MAINLY SOUTHERN SECTIONS TONIGHT. CONVECTION FIRING IN MO/AR THIS AFTERNOON WILL ROLL EASTWARD...POSSIBLY PROVIDING CONVECTIVE WIND THREAT TONIGHT AS MIDLEVEL FLOW OF 50-60KTS MOVES BY. AGREE WITH SPC PLACEMENT OF SLIGHT RISK. OF COURSE...THERE IS HEAVY RAINFALL POTENTIAL ONCE AGAIN WITH SUCH A SYSTEM...MAINLY SOUTH OF I-64. WILL HAVE DAY SHIFT WATCH THIS CLOSELY AND ADVISE THAT A NEW WATCH MAY BE NEEDED. FRONTAL BOUNDARY...WHICH WILL BRIEFLY DIP INTO THE NORTHERN COUNTIES TONIGHT...WILL MOVE BACK NORTHWARD ON THURSDAY. LOOKS LIKE WE WILL BE IN A RELATIVE MINIMUM OF RAINFALL POTENTIAL THROUGH THE AFTERNOON INTO THE EVENING HOURS AS MID LEVELS DRY OUT A BIT. FRONT FINALLY MAKES A PUSH SOUTHWARD ON FRIDAY AND FRIDAY NIGHT. MODELS IN GOOD AGREEMENT ON DIGGING A TROUGH IN EASTERN CANADA. SURFACE HIGH BUILDS INTO THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE...PROVIDING THE IMPETUS TO GET THE FRONT THROUGH. KEEPING MAINLY CHANCE POPS WITH THE FRONTAL PASSAGE FOR NOW. POPS SLOWLY DECREASE FROM NORTH TO SOUTH THROUGH FRIDAY NIGHT...AND FINALLY DISAPPEAR BY 12Z SATURDAY. DID NOT STRAY TOO FAR FROM MAV TEMPERATURES IN GENERAL THROUGH THURSDAY NIGHT...ESPECIALLY ACROSS THE SOUTH. DID DIP A COUPLE DEGREES BELOW AT NORTHERN STATIONS SUCH AS PKB/CKB TONIGHT...WHICH MAY GET BEHIND THE FRONT FOR A TIME. ALSO KEPT VALUES AT OR ABOVE MAV ON FRIDAY...GIVEN WARMISH H850 TEMPERATURES. SATURDAY THROUGH TUESDAY... FORECAST AREA WILL BE RIGHT ON THE EDGE OF THE DRIER AIR TO OUR NORTH FOR SATURDAY. EXACTLY WHERE THE MOISTURE GRADIENT WILL END UP IS STILL QUESTIONABLE AS UPPER AIR SUPPORT MAY STREAK W/E ALONG BOUNDARY. WILL LEAVE A 20 POP IN SOUTHERN WV AND SW VA ON SATURDAY. && .AVIATION... 148 PM EDT WED MAY 26 2004 261800 TO 271800 COMPLICATED WEATHER PATTERN CONTINUES. MVFR CIGS PERSIST ALL BUT CKB AND EKN THIS AFTERNOON WITH VERY LIGHT FLOW. THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL HAVE GUSTY WINDS AND PERHAPS HAIL. BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE SOUTHERN SITES EARLY THIS EVENING 22Z TO 04Z. IFR TO POSSIBLE LIFR IN LOW CLOUDS AND FOG AT TIMES TONIGHT ESPECIALLY WHERE IT RAINS. ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS MAY CROSS SOUTHERN SITES LATE TONIGHT. LOW CLOUDS AND SOME FOG TO START THE DAY THURSDAY. STRONGER SOUTHWEST FLOW THURSDAY SHOULD BE MORE EFFECTIVE IN TAKING OUT LOW LEVEL MOISTURE. TRM && .HYDROLOGY... 148 PM EDT WED MAY 26 2004 RECENT HEAVY RAINFALL ACROSS SOUTHERN HALF OF CWA...ALONG WITH THUNDERSTORM COMPLEX APPROACHING FROM THE WEST...AND A POSSIBLE SECOND COMPLEX TONIGHT...MAY WARRANT ISSUANCE OF FFA WITH AFTERNOON PACKAGE. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT WED MAY 26 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
In the hours before
Local storm report, May 26, 1:07 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
107 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 4 SE CENTERPOINT 38.81N 82.40W
05/26/2004 1.50 INCH GALLIA OH CO-OP OBSERVER
&&
PMGSpecial weather statement, May 26, 2:02 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 202 PM EDT WED MAY 26 2004 WVZ016-027-261900- CLAY WV-ROANE WV- INCLUDING THE CITIES OF...CLAY AND SPENCER 202 PM EDT WED MAY 26 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE NEXT HOUR. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS. TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 26, 2:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 N BANCROFT 38.58N 81.84W
05/26/2004 0.75 INCH PUTNAM WV PUBLIC
&&
PMGLocal storm report, May 26, 2:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 4 S LEON 38.69N 81.96W
05/26/2004 1.00 INCH MASON WV PUBLIC
&&
PMGLocal storm report, May 26, 2:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL KENNA 38.68N 81.66W
05/26/2004 0.88 INCH JACKSON WV PUBLIC
&&
PMGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:54 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 36 min |
| May 26, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| May 26, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| May 26, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha | 38 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 29 min |
| May 26, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.